New York, 2003Damaging Winds in New York, July 21, 2003
July 21, 2003 · NWS OKX · 3 events in 1 county or zone
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 21, 1:45 PM EST, 5 hours 9 minutes earlier.
Area forecast discussion, Jul 21, 1:45 PM EST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
245 PM EDT MON JUL 21 2003
.SHORT TERM...THE WARM FRONT CONTINUES TO LIFT SLOWLY NORTH ACROSS
THE COASTAL WATERS JUST SOUTH OF LONG ISLAND. MIXING HAS ALLOWED
CEILINGS TO RISE WITH PLENTY OF BREAKS FROM NYC WEST AND NORTH. LOOK
FOR INSTABILITY SCT SHOWERS AND TSTMS TO DEVELOP AND MOVE NE ACROSS
THE REGION IN THIS AREA THROUGH AND JUST AFTER SUNSET.
&&
.LONG TERM...AS THE UPSTREAM UPPER TROUGH DEEPENS AND INCHES
EAST...A SERIES OF WAVES WILL FORM AND ADVECT AROUND IT. TRYING TO
TIME THESE WAVES...WHICH WILL BE PRECEDED BY LARGE CLUSTERS OF HEAVY
SHOWERS AND TSTMS...WILL BE DIFFICULT AT BEST. THE MAIN THREAT FOR
HAZARDOUS WEATHER WILL BE THE POTENTIAL FOR WIDESPREAD URBAN
FLOODING. PRECIPITABLE WATER CONTENTS...WHICH WAS ESTIMATED AT 1.40
INCHES ON OKXS 12Z SOUNDING...CONTINUE TO INCREASE ACROSS THE AREA.
CONCERNING THE FIRST WAVE...FORECAST MODELS GENERALLY AGREE ON
TIMING BETWEEN 06Z TONIGHT AND 18Z TUE...WITH THE HIGHEST LIFT AND
HEAVIEST QPF AXIS FROM NYC NORTH AND WEST...WHICH IS WHERE I WILL
WEIGHT THE HIGHEST POPS.
THE SECOND WAVE...WILL TRACK FURTHER EAST AND PROVIDE WIDESPREAD QPF
ACROSS THE ENTIRE HSA DURING WED...WHEN THE GREATEST POTENTIAL FOR
URBAN FLOODING WILL EXIST. ITS A BIT TOO EARLY TO GO WITH A FOURTH
PERIOD FLOOD WATCH FOR WED...BUT I WILL ISSUE A FLOOD POTENTIAL
OUTLOOK FOR WED.
&&
.AVIATION...LOW CLDS AND FOG ASSOCIATED WITH THE WARM FRONT CONTINUE
OVER PARTS OF THE NYC AREA...ESPECIALLY LONG ISLAND AND CT. A STRONG
SW FLOW IN THE LOWER LVLS SHOULD RESULT IN IMPROVING CONDITIONS IN
MOST AREAS...ALTHOUGH ISP AND GON WILL BE SLOWER TO IMPROVE AND WITH
THE FLOW OFF THE WATER...ST MAY FORM AGAIN TNGT IN THOSE AREAS.
OTHERWISE...SOME WEAK RW- POSSIBLE THIS AFTN. THRU 18Z TUES...THE
BEST CHC FOR RW/TRW WILL BE TUES MORN AS THE SYS TO THE W MOVES INTO
THE LOCAL AREA.
&&
.MARINE...SCA UP FOR OCEAN WATERS. SFC PRES GRAD TIGHTENS BY THIS
EVE...WINDS MAY INCREASE TO SCA CRITERIA. VIS LOCALLY 1 TO 3 NM IN
FOG TNGT...WINDS SHOULD KEEP THE FOG FROM GETTING TOO DENSE.
OTHERWISE...WITH THE PROLONGED SSW FLOW OVER THE NEXT FEW DAYS...SCA
CRITERIA FOR THE OCEAN WATERS SHOULD CONTINUE FOR SEAS THRU
FRI...POSSIBLY SCA WINDS AT TIMES. CONDITIONS SHOULD IMPROVE BY LATE
FRI AS THE SFC PRES GRAD BREAKS DOWN.
&&
.HYDROLOGY...PERIODS OF HEAVY RAIN ARE POSSIBLE FROM LATE TONIGHT
THROUGH TUESDAY WITH ONE TO TWO INCHES POSSIBLE...MAINLY ACROSS THE
WESTERN PART OF THE AREA...WEST AND NORTH OF NYC THROUGH WESTERN CT.
MINOR URBAN FLOODING WOULD OCCUR WITH THESE AMOUNTS. HOWEVER...THIS
AREA WILL BE PRIMED FOR ADDITIONAL HEAVY RAIN...ANOTHER 1 TO 2
INCHES FOR WED...WHEN FLOODING OF RIVERS AND STREAMS MAY BECOME A
PROBLEM...IN ADDITION TO SIGNIFICANT URBAN FLOODING...WHICH IS WHY I
WILL BE ISSUING A FLOOD POTENTIAL OUTLOOK.
&&
.OKX CURRENT WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD POTENTIAL OUTLOOK CTZ005>012 FOR WED.
NJ...FLOOD POTENTIAL OUTLOOK NJZ002>006-011 FOR WED.
NY...FLOOD POTENTIAL OUTLOOK NYZ067>081 FOR WED.
MARINE...SMALL CRAFT ADVISORY FOR ANZ355-353-350.
THE OKX TEAM FOR TODAY...
PUBLIC...GC
AVIATION...EH
MARINE...GC AND EH
NOWCASTS...TM
OBSERVATIONS...TM
Hazardous weather outlook, Jul 21, 3:45 PM EST, 3 hours 9 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-221000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
445 PM EDT MON JUL 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.
.DAY ONE...TODAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS THROUGH THIS EVENING.
THE STORM PREDICTION CENTER HAS PLACED THE LOWER HUDSON VALLEY AND
PARTS OF NORTHERN NEW JERSEY UNDER A MODERATE RISK FOR SEVERE
THUNDERSTORMS THROUGH THIS EVENING. THIS INCLUDES PEOPLE IN THE
FOLLOWING COUNTIES...ORANGE...PUTNAM...ROCKLAND AND WESTCHESTER IN
NY AND PASSAIC AND BERGEN COUNTIES IN NORTHEAST NJ.
THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS AND TORRENTIAL RAIN.
SMALL CRAFT ADVISORIES HAVE BEEN POSTED ON THE ATLANTIC OCEAN
COASTAL WATERS AND WILL LIKELY BE NEEDED THROUGH WEDNESDAY...MAINLY
FOR ROUGH SEAS.
.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL BE LIKELY TUESDAY AND TUESDAY NIGHT.
SOME OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS WITH DAMAGING WIND
GUSTS THE MAIN THREAT. THE STORM PREDICTION CENTER HAS PLACED THE
AREA IN A SLIGHT RISK FOR SEVERE WEATHER TUESDAY AND TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS REQUESTED STARTING AT 5 PM THIS EVENING.
ADDITIONAL ACTIVATIONS MAY BE REQUIRED DURING THE NEXT FEW DAYS.
GC
In the hours before
Special weather statement, Jul 21, 3:55 PM EST, 2 hours 59 minutes before
NJZ002>004-NYZ067>070-220300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
455 PM EDT MON JUL 21 2003
...SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 6:30 PM ACROSS PARTS OF
THE LOWER HUDSON VALLEY AND NORTHEAST NJ...
A LINE OF THUNDERSTORMS MOVING EAST ACROSS CENTRAL PENNSYLVANIA MAY
PRODUCE SCATTERED SEVERE THUNDERSTORMS ACROSS PARTS OF THE LOWER
HUDSON VALLEY AND NORTHEAST NJ AFTER 6:30 PM.
THE STORM PREDICTION CENTER HAS PLACED THIS AREA UNDER A MODERATE
RISK FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING.
THE MAIN HAZARDOUS WEATHER THREAT WILL BE FOR DAMAGING WIND GUSTS
ASSOCIATED WITH THE LINE OF THUNDERSTORMS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES CONCERNING THE POSSIBILITY OF WATCHES AND
WARNINGS.
GC
Thunderstorm Wind, Orange
- When
- July 21, 6:54 PM EST
- Where
- Orange County, Port Jervis
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.367, -74.700
Law Enforcement reported that large tree branches and power lines were knocked down by strong thunderstorm winds.
Thunderstorm Wind, Orange
- When
- July 21, 7:00 PM EST to 7:15 PM EST
- Where
- Orange County, New Windsor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.467, -74.017
Several spotters and law enforcement agencies reported downed trees and power lines in New Windsor . There were also reports of widespread power outages throughout the town.
Thunderstorm Wind, Orange
- When
- July 21, 7:30 PM EST
- Where
- Orange County, Warwick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.250, -74.367
A trained spotter reported that numerous trees were knocked down in Warwick.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 21 to 24, 20034 deaths · $199 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 21 to 22, 20031 death · $40 million · 50 kt wind · 4 events
- Tornadoes and Flash Flood in New York, July 21, 20038 injured · $1.6 million · F2 · 31 events
- Tornado in Pennsylvania, July 21, 2003$200,000 · F3 · 1 event
- Hail and Damaging Winds in Georgia, July 21, 20031 death · $106,000 · 52 kt wind · 11 events
- Tornado in Pennsylvania, July 21, 2003$46 million · F1 · 1 event
- Tornado and Hail in Ohio, July 21, 20031 injured · $1.8 million · F1 · 28 events
- Rip Current in California, July 21, 20031 death · 1 event
- Flooding in Ohio, July 21 to 23, 2003$15 million · 2 events
- Flood in Ohio, July 21 to 24, 2003$10 million · 1 event
- Tornado and Hail in Nebraska, July 21, 2003$1.4 million · F0 · 27 events
- Flash Flood and Hail in Tennessee, July 21 to 23, 2003$524,000 · 1 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329384, 5329385, 5329386.